MAUDE Adverse Event Report: CARL ZEISS MEDITEC AG (JENA) VISUMAX; FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION

CARL ZEISS MEDITEC AG (JENA) VISUMAX; FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION
Catalog Number 000000-1345-518
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/01/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A difficult case was reported with a substandard outcome for one patient od.Original treatment was a smile attempt with suction loss in the posterior cut.Surgeon proceeded with a flap repair cut, lifted the flap and treated with an excimer laser.The patient's vision was reported to be 20/150, however, it was not shared if this was uncorrected vision or best corrected vision.Thus, it is unclear whether there was a negative impact on this patient.It cannot be determined whether the patient has lost more than 2 lines of the best corrected visual acuity (bcva).
 
Additional Manufacturer Narrative
The most possible root cause is a user error.Most probably, due to the interruption of the initial smile surgery, the cornea became dehydrated.Thus, the subsequent flap was performed on a very dehydrated cornea and the flap was thicker than planned so that, during the ablation with the excimer laser, the smile lenticule interface was reached.This smile interface can then move as loose lamellar structure resulting in an irregular corneal topography with reduced visual acuity.There is no information that reasonably suggests that there was a malfunction of the zeiss device that could have contributed to the complained unexpected surgical outcome.

Brand Name
VISUMAX
Common Device Name
FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION
Manufacturer (Section D)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM  07745
Manufacturer (Section G)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM   07745
Manufacturer Contact
manjaya hegde
5300 central parkway
dublin, CA 94568
MDR Report Key21936889
Report Number9615030-2025-00010
Device Sequence Number5228990
Product Code OTL
UDI-Device Identifier04049471095036
UDI-Public(01)04049471095036(11)201201
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P150040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number000000-1345-518
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/01/2025
Initial Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown